Texas, 2017

Hail in Texas, April 17, 2017

April 17, 2017 · NWS BRO · 3 events in 2 counties and zones

Thunderstorm clusters developed across the ranchlands and the brush country during the afternoon and evening hours as a short wave rounded the base of a weak 500 mb trough developing over South Texas. Some of these storms became severe and produced quarter to half dollar size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Thunderstorm clusters developed across the ranchlands and the brush country during the afternoon and evening hours as a short wave rounded the base of a weak 500 mb trough developing over South Texas. Some of these storms became severe and produced quarter to half dollar size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 17, 2:00 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Apr 17, 2:00 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
300 PM CDT Mon Apr 17 2017

.SHORT TERM (Tonight through Tuesday Night):
A somewhat unsettled forecast through the period with the
potential for an MCS/MCV to impact most of the Valley later today
through Tuesday. The main culprit is short wave energy embedded in
otherwise zonal 500 mb flow which carves out a weak 500 mb trough
that slides through South Texas today through Tuesday before
exiting into the Gulf Tuesday night.

Tonight: An MCS/MCV may be in the cards and this time the potential
is farther south. The Sierra Madres may light up down the line with
thunderstorms, and may include areas west of Zapata and Starr as the
short wave rounds the base of the weak 500 mb trough developing over
South Texas. Timing favors 00Z to 03Z just west of the Rio Grande,
easing into at least the upper Valley and ranchlands thereafter,
perhaps having enough strength to reach more population (McAllen) by
midnight or so. Once again, there is the potential for the usual
spring suspects of gusty and damaging winds, large hail in embedded
stronger cells, and local nuisance flooding. SPC assesses areas
adjacent to the river at a marginal risk for severe convection.

Tuesday: Plenty of boundaries and this time just about everywhere.
Surface/low level winds will be disrupted so impossible to say
exactly where the initiation points might be. One thing that does
look likely is some drier air to sneak into the Rio Grande Plains
and have lowered chances out there. Did not go with any heavy
rainfall mention in grids at this point. As with any spring upper
troughs, the potential for clusters of discrete cells that can
produce strong winds or hail remains...as well as nuisance flooding
of poor drainage locations with slower moving clusters. High temps
were lowered a category to the lower and  mid 80s.

Tuesday night: Convection may linger late in the day Tues, moving
offshore overnight, with a mid level weakness drifting slowly
offshore. Midlevel ridging over North Central Mexico will begin to
nose northeast over Central Texas. As rain chances taper off from
west to east, the aftermath will be cloudy skies, light east to
southeast winds, patchy light fog, especially across the ranchlands
and brush country, with low temps from the mid 60s to lower 70s.

.LONG TERM (Wednesday through Monday): By Wednesday the trough
will be moving offshore, with dry north northwest flow immediately
in its wake. A small chance for showers will remain early in the
afternoon right along the coast, depending on if the seabreeze can
tap any remaining moisture. Capping will strengthen quickly
through the afternoon, so any remaining rain chances decrease
through the day. Ridging remains ahold of Texas Thursday into
Saturday, with dry air aloft holding down the atmosphere. Saturday
night into Sunday the late season cold front sweeps across the
region, being dragged through by a trough passing through the
central plains. With the passage happening overnight, Any
thunderstorm activity will likely not be overly strong, but will
still see a broken line of thunderstorms late night. High pressure
moves in behind the front, leading to a cooler Sunday and Monday.

&&

.MARINE:
Now through Tuesday night: Light to moderate southeast winds and
low to moderate seas will prevail with high pressure over the
Gulf. A passing upper disturbance will result in unsettled weather
through the period.

Wednesday through Friday: Weaker high pressure across the northern
Gulf will lead to lighter winds and seas for the latter half of
the week. Winds will be from the southeast 10 to 15 knots each
day, with seas right around 3 feet as the long fetch shortens up
across the western Gulf.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  72  81  71  84 /  20  40  20  20
BROWNSVILLE          71  84  71  85 /  20  40  10  20
HARLINGEN            70  84  69  86 /  20  50  10  30
MCALLEN              70  86  69  89 /  20  40  20  30
RIO GRANDE CITY      69  87  69  90 /  40  30  10  10
SOUTH PADRE ISLAND   73  79  72  79 /  30  40  20  20

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

54/64
Hazardous weather outlook, Apr 17, 3:36 PM CST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
436 PM CDT Mon Apr 17 2017

TXZ248>257-182145-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
436 PM CDT Mon Apr 17 2017

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There is marginal risk of severe weather across Deep South Texas
tonight. Large hail, strong gusty winds and very heavy rainfall
are possible from a few storms. The storms to develop over the
Northern and Western Ranch lands and move in a general east to
southeast direction.

There is a moderate risk of rip currents along area beaches.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few strong thunderstorms are possible Tuesday as an upper air
disturbance passes over Texas. Additional thunderstorms, some
strong, are possible next weekend as a cold front approaches and
possibly moves through the region.

Rip current risk along area beaches may become elevated friday
and over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-182145-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
436 PM CDT Mon Apr 17 2017

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Marginal small craft advisory conditions are possible Saturday
night into Sunday morning with a possible cold front passage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Apr 17, 2:58 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Brownsville TX
358 PM CDT MON APR 17 2017

TXZ248-172145-
Zapata TX-
358 PM CDT MON APR 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JIM HOGG AND
NORTHEASTERN ZAPATA COUNTIES UNTIL 445 PM CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of La Presa, or 18 miles northwest of Bustamante,
moving east at 10 mph. Storms developing southward may affect
Highway 16 between Bustamante and Escobas.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over MAINLY RURAL AREAS of northwestern Jim
Hogg and northeastern Zapata Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2727 9933 2727 9896 2720 9895 2704 9919
      2730 9938 2731 9936
TIME...MOT...LOC 2057Z 268DEG 8KT 2725 9925

Billings
Special weather statement, Apr 17, 3:31 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Brownsville TX
431 PM CDT MON APR 17 2017

TXZ249-250-252-172230-
Brooks TX-Jim Hogg TX-Starr TX-
431 PM CDT MON APR 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HIDALGO...
SOUTHEASTERN JIM HOGG...NORTHEASTERN STARR AND SOUTHERN BROOKS
COUNTIES UNTIL 530 PM CDT...

At 430 PM CDT, Doppler radar was tracking strong thunderstorms over
southeast Jim Hogg County and near El Coyote Ranch Airport, or 9
miles west of Rachal, moving east at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Encino, Rachal, La Gloria, El Coyote Ranch Airport, San Isidro, San
Rafael Ranch Airport, Santa Elena, Diamond O Ranch Airport, Puesta
Del Sol Airport and Hidalgo City Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2714 9820 2686 9802 2678 9819 2678 9832
      2671 9836 2665 9848 2684 9870
TIME...MOT...LOC 2130Z 275DEG 12KT 2687 9829

BILLINGS
Special weather statement, Apr 17, 3:38 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Brownsville TX
438 PM CDT MON APR 17 2017

TXZ248-249-172230-
Jim Hogg TX-Zapata TX-
438 PM CDT MON APR 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JIM HOGG AND NORTHEASTERN
ZAPATA COUNTIES UNTIL 530 PM CDT...

At 437 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles west of Thompsonville to 6 miles south
of Bustamante. Movement was east at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Bustamante, Escobas, Guerra, Randado, Thompsonville and
Morales-Sanchez.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2727 9886 2679 9887 2679 9895 2675 9897
      2678 9920 2727 9922
TIME...MOT...LOC 2137Z 275DEG 15KT 2723 9915 2691 9914

BILLINGS
Special weather statement, Apr 17, 4:30 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Brownsville TX
530 PM CDT MON APR 17 2017

TXZ249-250-172330-
Brooks TX-Jim Hogg TX-
530 PM CDT MON APR 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JIM HOGG AND BROOKS
COUNTIES UNTIL 630 PM CDT...

At 528 PM CDT, Doppler radar was tracking strong thunderstorms
developing across central and northern Brooks County, moving east at
10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Falfurrias, Encino, Rachal, La Colonia Park, Airport Road Addition,
Falfurrias Junior High School, Pleasant Park, El Coyote Ranch
Airport, San Rafael Ranch Airport and Falfurrias Fire Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2680 9852 2725 9859 2725 9800 2679 9803
TIME...MOT...LOC 2228Z 278DEG 9KT 2700 9832

BILLINGS
Special weather statement, Apr 17, 4:39 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Brownsville TX
539 PM CDT MON APR 17 2017

TXZ248-172330-
Zapata TX-
539 PM CDT MON APR 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ZAPATA COUNTY UNTIL
630 PM CDT...

At 539 PM CDT, Doppler radar was tracking a strong thunderstorm OVER
Bustamante, moving east at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Bustamante and Escobas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2698 9917 2711 9915 2711 9897 2695 9897
TIME...MOT...LOC 2239Z 278DEG 7KT 2703 9909

BILLINGS

The radar

The Corpus Christi radar (KCRP), 171 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Hidalgo

When
April 17, 4:45 PM CST
Where
Hidalgo County, 42.27 mi WNW of Puerto Rico
Measured
1.5 in hail
Reported by
Public
Coordinates
26.933, -98.958

Public reported 1.5 inch hail near FM 2687 and Chihuahua in Zapata County.

Hail, Brooks

When
April 17, 4:45 PM CST
Where
Brooks County, 1.68 mi ESE of Falfurrias
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
27.224, -98.123

Skywarn Spotter reported quarter size hail in Falfurrias.

Hail, Brooks

When
April 17, 7:00 PM CST
Where
Brooks County, Encino
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
26.930, -98.130

Quarter size hail reported in Encino.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692627, 692628, 692626.